Kansas, 2013

Hail in Kansas, May 19, 2013

May 19, 2013 · NWS GLD · 2 events in 1 county or zone

A small cluster of thunderstorms moved northeast into Gove County during the afternoon, producing hail up to the size of golf balls near Quinter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small cluster of thunderstorms moved northeast into Gove County during the afternoon, producing hail up to the size of golf balls near Quinter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 1:25 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 19, 1:25 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN MAY 19 2013

.SHORT TERM...(THIS AFTERNOON THROUGH MONDAY)
ISSUED AT 1133 AM MDT SUN MAY 19 2013

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A
VORTICITY LOBE ROTATING AROUND THE MAIN UPPER LOW OVER THE DAKOTAS
WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. DUE TO
LIMITED INSTABILITY...SEVERE STORMS ARE NOT EXPECTED. ACTIVITY
WILL DECREASE SOMEWHAT OVERNIGHT...BUT WITH PROXIMITY OF THE UPPER
SYSTEM STILL EXPECT A FEW TO LINGER EVEN THROUGH THE OVERNIGHT
HOURS. MONDAY LOOKS LIKE A VIRTUAL REPEAT...WITH ANOTHER VORT LOBE
ROTATING AROUND THE UPPER LOW WHICH IS NEARLY STATIONARY.
CONSEQUENTLY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE. INSTABILITY WILL ONCE AGAIN BE VERY LIMITED...LESS THAN
500 J/KG IS FORECAST...SO SEVERE WEATHER IS NOT ANTICIPATED.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 120 PM MDT SUN MAY 19 2013

UPPER LOW TO CONTINUE INFLUENCING THE AREAS WEATHER THROUGH
TUESDAY BEFORE SLOWLY MOVING NORTHEAST AWAY FROM THE AREA THROUGH
WEDNESDAY NIGHT AS UPPER RIDGING MOVES IN AHEAD OF A LARGE UPPER
LOW OVER THE PACIFIC NORTHWEST STATES. OVERNIGHT LOWS THROUGH THE
PERIOD GENERALLY IN THE 40S. HIGHS TUESDAY MID/UPPER 60S NORTH TO
MID 70S SOUTH...MID 70S NORTH TO LOW 80S SOUTH WEDNESDAY.
NORTHWEST WINDS WILL BECOME BREEZY TUESDAY WITH RATHER LIGHT WINDS
FOR WEDNESDAY. STILL EXPECTING SOME SHOWERS MONDAY NIGHT THROUGH
TUESDAY MORNING AS ONE LAST DISTURBANCE ROTATES ACROSS THE AREA ON
THE BACKSIDE OF THE UPPER LOW.

WEDNESDAY NIGHT-SUNDAY...FORECAST AREA CAUGHT IN BETWEEN UPPER
LOW TO THE NORTHWEST AND UPPER HIGH ACROSS THE FAR SOUTH. AS WAS
THE CASE YESTERDAY IT APPEARS THAT MONSOONAL MOISTURE WILL FLOW
INTO THE AREA DURING THE PERIOD LEADING TO THE POSSIBILITY OF
SHOWERS AND THUNDERSTORMS JUST ABOUT EVERY DAY. TEMPERATURES WILL
RETURN TO ABOVE NORMAL READINGS BY THURSDAY AND CONTINUE THROUGH
THE REST OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1133 AM MDT SUN MAY 19 2013

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH AN
UPPER LOW OVER THE DAKOTAS WILL CONTINUE THROUGH THIS AFTERNOON
AND EVENING BEFORE DIMINISHING OVERNIGHT. EITHER KGLD OR KMCK
COULD SEE A BRIEF FLIGHT CATEGORY RESTRICTION FROM THIS ACTIVITY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...024
Hazardous weather outlook, May 19, 3:18 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT SUN MAY 19 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
318 PM MDT SUN MAY 19 2013 /418 PM CDT SUN MAY 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING
ACROSS THE AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 19, 2:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM CDT SUN MAY 19 2013

KSZ014-029-192110-
GOVE-THOMAS-
358 PM CDT SUN MAY 19 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST THOMAS AND NORTHWEST GOVE COUNTY IN WEST
CENTRAL KANSAS...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKLEY ALONG THE GOVE AND THOMAS COUNTY
LINE...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3920 10072 3905 10071 3906 10081 3920 10081
TIME...MOT...LOC 2057Z 267DEG 16KT 3913 10077

LUNDQUIST
Special weather statement, May 19, 3:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM CDT SUN MAY 19 2013

KSZ015-029-192130-
GOVE-SHERIDAN-
413 PM CDT SUN MAY 19 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTY
IN WEST CENTRAL KANSAS...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRINNELL...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3919 10049 3907 10049 3907 10063 3918 10062
TIME...MOT...LOC 2113Z 271DEG 15KT 3914 10057

LUNDQUIST
Special weather statement, May 19, 3:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM CDT SUN MAY 19 2013

KSZ015-029-192145-
GOVE-SHERIDAN-
425 PM CDT SUN MAY 19 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTY
IN WEST CENTRAL KANSAS...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAINFIELD...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3919 10041 3905 10041 3905 10060 3919 10060
TIME...MOT...LOC 2124Z 269DEG 15KT 3911 10050

LUNDQUIST
Special weather statement, May 19, 3:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM CDT SUN MAY 19 2013

KSZ015-029-192145-
GOVE-SHERIDAN-
426 PM CDT SUN MAY 19 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTY
IN WEST CENTRAL KANSAS...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAINFIELD...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3919 10041 3905 10041 3905 10060 3919 10060
TIME...MOT...LOC 2124Z 269DEG 15KT 3911 10050

LUNDQUIST
Special weather statement, May 19, 3:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM CDT SUN MAY 19 2013

KSZ029-192150-
GOVE-
435 PM CDT SUN MAY 19 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF THE MONUMENT ROCKS...MOVING
EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3896 10050 3881 10050 3881 10072 3896 10072
TIME...MOT...LOC 2135Z 268DEG 30KT 3888 10063

LUNDQUIST
Local storm report, May 19, 3:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             W PARK                  39.11N 100.36W
05/19/2013  E0.25 INCH       GOVE               KS   TRAINED SPOTTER

            PEA SIZED HAIL AND SUBSTANTIAL AMOUNT OF RAIN OUT OF THIS
            STORM.

&&

ALW

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gove

When
May 19, 3:50 PM CST
Where
Gove County, Quinter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -100.230

Hail, Gove

When
May 19, 3:54 PM CST
Where
Gove County, Quinter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.070, -100.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441583, 441584.